1McGovern Medical School, University of Texas Health Science Center, Houston, USA.
2Dermatology, San Diego Family Dermatology, National City, USA.
Hepatitis C is a ribonucleic acid (RNA) virus, and its presence in individuals was previously considered to be a chronic condition. However, recent therapeutic advances with virus-directed treatment have resulted in a significant increase in cure rates as demonstrated by an absence of virus on repeat testing. Currently, several individual and combination antiviral therapies are available for the treatment of hepatitis C virus infection. However, each of the hepatitis C antiviral agents is associated with potential adverse skin effects whose incidence varies depending on the agent used for treatment. The cutaneous reactions, including photosensitivity, usually resolve once the antiviral treatment is completed. In this report, we discuss the case of a chronic hepatitis C patient who developed sofosbuvir-velpatasvir (Epclusa)-associated toxicity, while receiving the antiviral therapy. The 57-year-old man developed cutaneous phototoxicity when he started treatment with the drug. The adverse skin reaction promptly resolved once the treatment was completed. Clinicians who manage patients being treated with antiviral agents for hepatitis C infection should consider counseling these individuals regarding photoprotection including avoidance of sun exposure, daily sunscreen use, and wearing photoprotective clothing.